SSRIs were introduced in 1988 and are becoming the gold standard treatment for depression and a wide spectrum of other mood and behavioural disorders. The presence of a withdrawal reaction to SSRIs is now widely recognised and several cases of neonatal withdrawal syndrome associated with the drugs - characterised by convulsions, irritability, abnormal crying and tremor- have been reported.
Emilio Sanz (University of La Laguna, Spain) and colleagues screened the WHO database of adverse drug reactions for cases of neonatal convulsions and neonatal withdrawal syndrome associated with the use of SSRIs. The database contains information from 72 countries and holds over 3 million records dating from 1968. Use of other medications and symptoms were carefully reviewed in the original reports to rule out alternative causes of withdrawal syndrome.
The investigators found that by November 2003, a total of 93 cases of SSRI use associated with either neonatal convulsions or withdrawal syndrome had been reported, suggesting a possible causal relationship. Of these cases 64 were associated with paroxetine, 14 with fluoxetine, nine with sertraline and seven with citalopram.
The dose was only reported in 13 cases associated with paroxetine and ranged from 10mg to 50mg per day. The duration of treatment was reported only in eight cases, and in all of them the drug was used for 4 to 60 months before delivery and stopped at delivery.
Professor Sanz concludes: "Within the limits of spontaneous reports on these drugs, the results suggest that symptoms of withdrawal might be a greater proble
Contact: Joe Santangelo